How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Karing Your Own Question
Dr. Karing
Dr. Karing, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 286
Experience:  General veterinarian with a special interest in internal medicine and emphasis on individualized care.
24928096
Type Your Dog Veterinary Question Here...
Dr. Karing is online now
A new question is answered every 9 seconds

My 17 yr old dog has shallow fast breathing, no energy and

Customer Question

my 17 yr old dog has shallow fast breathing, no energy and white discharge coming form her eyes
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. Karing replied 10 months ago.

Hi there,

I'm Dr. Karing and I would be happy to help with your question. I am very concerned at the description of shallow fast breathing and no energy. There are many possible causes and several are potential emergencies. The most common causes are problems with the heart or lungs delivering oxygen to the tissues but others include anemia (low red blood cell counts) and metabolic disturbances related to kidney, liver dysfunction, etc. I don't think the white discharge from the eyes is directly related to the breathing pattern you are observing. My advice is to take your dog to the veterinarian now without delay. Be advised, that your dog may have more trouble breathing when stressed. If your vet is very far away, then you may consider a back-up plan to stop at an animal hospital nearer to you if needed. You should also call your vet to let them know you are on your way so they can prepare to supplement oxygen and other emergency treatments if needed. I certainly hope this is not a serious problem but it should be treated as an emergency until proven otherwise.

I hope that the information I provided has been helpful. Please remember to select REPLY TO EXPERT if you have more questions or would like additional information. It is my goal to provide you with the most complete information possible prior to you leaving a feedback rating. If you received all the information you needed, then kindly submit a rating.

Sincerely,

Dr. Karing

Customer: replied 10 months ago.
I cannot take her to the vet right now as I do not have the money and I am out of town for work (she is with me but at my rental home right now), is there anything else I can do? she is still eating and drinking so I think that is a good sign. my normal vet has retired and she hasn't ever been to a new one.
Expert:  Dr. Karing replied 10 months ago.

If she can't be seen by a vet, then I would simply advise to keep her comfortable and make sure she continues to eat and drink normally. Observe her urinating and having a bowel movement to see if there is anything abnormal there. You can monitor her gum color to see if it is normal and remains that way.

Normal gum color for a dog: http://dogloverstore.com/wp-content/uploads/dogs_gums_mouth.jpg

Color of gums with severe heart and lung disease: http://cdn.petplace.com/images/default-source/article-content/160848403.jpg?sfvrsn=0

Color of gums with anemia: http://animalhospitalofcampbellcounty.com/wp-content/uploads/2014/10/featuredAnemia.png

Just because the gum color looks pink/normal now, does not eliminate the possibility of heart disease, lung disease or anemia but you can monitor for changes.

If she is on any medications, let me know. There is nothing over the counter I would recommend but I would like to learn if something she has been taking already may be related to her current symptoms.

Customer: replied 10 months ago.
I have given her some ciproflaxin and aleve, it seems to help, her breathing was better earlier when I went to check on her. I checked her gums and they appear to be normal color.
Expert:  Dr. Karing replied 10 months ago.

Antibiotics can cause GI upset so I don't recommend their use in situations where the cause of illness is uncertain. However, more importantly, Aleve can be toxic to dogs. The normal tablet strength for Aleve tablets in the United States is 220mg. For dogs 45 lbs or less, 1 tablet of Aleve is likely to cause vomiting and gastrointestinal ulceration. For dogs 10 pounds or less, it is likely to cause kidney failure. Dogs over 45 pounds can still experience GI upset from Aleve which may respond to Pepcid AC at 5mg per 10 pounds of body weight every 12 hours for at least 3 days. Do not give your dog any more Aleve. If your dog is under 45 pounds or less than 10 pounds, plan on seeking veterinary care ASAP (credit plans are available). Do not wait for symtpoms to occur.

Customer: replied 10 months ago.
Ok thank you for your help God Bless.
Expert:  Dr. Karing replied 10 months ago.

I hope your dog improves and everything turns out to be okay.

Dr. Karing